Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 19, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Apr 15, 1998, 3:26 PM CDT for Maries County, Missouri. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1998, 3:26 PM CDT (20:26 UTC)
- Expired
- Apr 15, 1998, 3:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Maries County, MO
The radar
The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 3:41 PM CDT | Hail 1 | Belle, MO | Hail accumulated to a depth of two to three inches along Highway M from just east of Summerfield to Belle. |
| Apr 15, 3:43 PM CDT | Thunderstorm Wind | Vichy, MO | Thunderstorms estimated at 50 mph blew down a shed near the community of Paydown and blew down power lines along Highway 42 between Belle and Vichy. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
718 WFUS1 KSGF 152027 RRA TORSGF MOC125-152045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 326 PM CDT WED APR 15 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN MARIES COUNTY IN CENTRAL MISSOURI * UNTIL 345 PM CDT * AT 325 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR THE TOWN OF SUMMERFIELD. THIS STORM WAS MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BELLE BY 335 PM THIS IS A DANGEROUS SITUATION. MOVE QUICKLY TO A DESIGNATED SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. RUNNELS/LINDENBERG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:10 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 15, 2:10 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT WED APR 15 1998 ANOTHER BUSY NIGHT AHEAD. SFC COLD FRONT MOVING SLOWLY EAST...WITH SATELLITE/RADAR/OBSERVATIONS SHOWING FRONT FROM NR WARSAW TO EAST OF NEVADA TO EAST OF JOPLIN. ONE LONE CELL ALONG INTERSECTION OF FRONT AND EARLIER OUTFLOW BOUNDARY IN SOUTHERN MORGAN COUNTY. SO FAR NOT MUCH ELSE GOING ON. SFC WINDS BECOME SW BEHIND RETREATING OUTFLOW BOUNDARY WHICH WAS LOCATED FROM WARSAW TO NORTH OF WEST PLAINS. ATMOSPHERE IS STILL PRIMED FOR SVR DEVELOPMENT...JUST WAITING. CONCERN IS ALSO FOCUSED LATER TONIGHT AS 50H SHORT WAVE IN NORTHERN ARIZONA MOVES NORTHEAST IN 120+ KT JET STREAM INTO MO BY THURSDAY MORNING. ALL 3 MODELS SHOW SFC LOW DEVELOPING ALONG OK/TX BORDER AND MOVING NORTHEAST ALONG FRONT TO SCNTRL MO BY MORNING. EXPECT A LARGE AREA OF SHOWERS AND TSTMS TO DEVELOP OVER MUCH OF THE AREA DUE TO LARGE SCALE LIFT WITH SHORT WAVE AND JET. SEVERE THREAT OVERNIGHT SHOULD CONTINUE ESPECIALLY EAST OF FRONT OVR SCNTRL MO. BUT FOCUS LATER TONIGHT MAY FOCUS TO HEAVY RAIN AND FLOODING. FORTUNATELY MOST AREAS HAVE BEEN DRY AS OF LATE...EXCEPT FOR NARROW AREA FROM NEVADA TO HERMITAGE AND WARSAW. FRONT CONTINUES TO BE SLOWER THAN PREV THINKING. THUS WILL GO WITH NGM AND ITS SLOWER FRONTAL MOVEMENT. ETA WOULD SUGGEST HEAVY RAIN THREAT OVERNIGHT TO BE OVR SE MO WHILE NGM WOULD HAVE IT MORE OVER SW/SCNTRL MO. MUCH COLDER AIR TO INVADE THE AREA THURSDAY/FRIDAY. WILL FOLLOW FWC MOS. WILL GENERALLY FOLLOW FWC POPS...EXCEPT FOR JLN/SE KS WHERE BELIEVE POPS ARE TOO HIGH. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY): JLN/SE KS...50 PERCENT CHANC)TE OF SHOWERS AND THUNDERSTORMS. LOW AROUND 50. NORTHWEST WIND 10 TO 20 MPH. SGF...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE THIS EVENING. LOW 50 TO 55. SOUTHWEST WIND 10 TO 20 MPH BECOMING NORTHWEST. UNO...PERIODS OF S)THOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE. LOW IN THE MID 50S. SOUTHWEST WIND 10 TO 20 MPH. AIZ/VIH...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE THIS EVENING. LOW 50 TO 55. SOUTHWEST WIND 10 TO 20 MPH BECOMING NORTHW)TEST. CCF SGF TC 052/054 038/054 035 06+53 JLN CC 049/054 038/056 035 0653- RIDDLE
In the hours before
Special weather statement, Apr 15, 12:50 PM CDT, 2 hours 36 minutes before
MOZ055>058-067>071-077>083-088>098-101>106-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1250 PM CDT WED APR 15 1998 TORNADO WATCH NUMBER 214 IS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS WEBSTER WRIGHT LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL MISSOURI AT MIDDAY WITH A COLD FRONT SOUTHWEST TO NEAR NEVADA AND PITTSBURG KANSAS. THE ATMOSPHERE AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG AND EAST OF THE FRONT THIS AFTERNOON AND EVENING. WINDS IN THE ATMOSPHERE ARE SUCH THAT TORNADOES MAY DEVELOP WITH ANY SEVERE STORM. LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 80 MPH ARE ALSO LIKELY WITH ANY STORM. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED FOR LATER STATEMENTS AND WARNINGS. RIDDLE
Special weather statement, Apr 15, 1:00 PM CDT, 2 hours 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED APR 15 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...A ROUND OF SEVERE WEATHER LIKELY FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND TONIGHT... AT MIDDAY...LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL MISSOURI WITH A COLD FRONT TRAILING SOUTH TO JUST WEST OF WARSAW TO NEVADA TO PITTSBURG KANSAS AND THEN TO TULSA. THE ATMOSPHERE AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE AND PRIME FOR SEVERE THUNDERSTORM DEVELOPMENT. ALSO...SOUTH WINDS AT THE SURFACE COMBINED WITH WEST WINDS ALOFT IS CREATING SIGNIFICANT VERTICAL WIND SHEAR SUPPORTIVE OF TORNADO DEVELOPMENT. SATELLITE SHOWS NUMEROUS BOUNDARIES ACROSS THE AREA WHICH SHOULD ACT TO FOCUS THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON. ONE SUCH BOUNDARY EXISTS FROM NEAR ALTON MISSOURI TO WEST PLAINS THEN TO JUST SOUTHWEST OF SPRINGFIELD TO NEVADA. THE OTHER BOUNDARY IS FROM NEVADA TO JUST WEST OF JOPLIN. THUNDERSTORMS WILL DEVELOP FIRST ALONG THE INTERSECTION OF THESE TWO BOUNDARIES NEAR NEVADA AND THEN RAPIDLY DEVELOP OVER THE REMAINDER OF THE AREA DURING THE AFTERNOON. THESE STORMS WILL CONTINUE INTO THE EVENING. ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS ANOTHER AREA OF LOW PRESSURE MOVES NORTHEAST INTO SOUTH CENTRAL MISSOURI BY THURSDAY MORNING. IN ADDITION...WIDESPREAD RAINFALL OF ONE INCH OR MORE IS LIKELY OVER MUCH OF THE AREA LATE TODAY THROUGH THURSDAY NIGHT. THIS RAIN MAY CAUSE FLOODING PROBLEMS IN SOME LOCATIONS...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT FROM NEAR NEVADA TO HERMITAGE. SPOTTER ACTIVIATION IS LIKELY OVER MUCH OF SOUTHERN MISSOURI. SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER FOR WATCHES AND WARNINGS. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:25 AM CDT | Tornado Warning | SGF | Jasper | 65 min |
| Apr 15, 12:38 AM CDT | Tornado Warning | SGF | Newton | 62 min |
| Apr 15, 12:58 AM CDT | Tornado Warning | SGF | Barton, Vernon | 52 min |
| Apr 15, 1:10 AM CDT | Tornado Warning | SGF | Cedar, Dade | 65 min |
| Apr 15, 1:15 AM CDT | Tornado Warning | SGF | Lawrence | 65 min |
| Apr 15, 1:39 AM CDT | Tornado Warning | SGF | Christian, Greene | 66 min |
| Apr 15, 1:43 AM CDT | Tornado Warning | SGF | Vernon | 62 min |
| Apr 15, 1:50 AM CDT | Tornado Warning | SGF | Polk | 65 min |
| Apr 15, 2:17 AM CDT | Tornado Warning | SGF | Cedar, St. Clair | 63 min |
| Apr 15, 3:03 AM CDT | Tornado Warning | SGF | Hickory | 62 min |
| Apr 15, 3:39 AM CDT | Tornado Warning | SGF | Camden, Dallas | 66 min |
| Apr 15, 3:57 AM CDT | Tornado Warning | SGF | Laclede | 63 min |
| Apr 15, 4:28 AM CDT | Tornado Warning | SGF | Pulaski | 62 min |
| Apr 15, 4:57 AM CDT | Tornado Warning | SGF | Hickory, Polk, St. Clair | 63 min |
| Apr 15, 5:31 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 34 min |
| Apr 15, 5:45 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 50 min |
| Apr 15, 6:12 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 63 min |
| Apr 15, 6:39 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 51 min |
| Apr 15, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Apr 15, 1:34 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 66 min |
| Apr 15, 1:55 PM CDT | Tornado Warning | SGF | Camden, Morgan | 65 min |
| Apr 15, 2:15 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 65 min |
| Apr 15, 2:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 51 min |
| Apr 15, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 46 min |
| Apr 15, 5:56 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 49 min |
| Apr 15, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 63 min |
| Apr 15, 6:11 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 64 min |
Nearby
Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.